Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 255, NWS Morristown, TN

July 31, 20127 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 8:19 PM EDT for 7 counties in Tennessee. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 8:19 PM EDT (00:19 UTC)
Expired
Jul 31, 2012, 8:45 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:30 PM EDTTSTM WND DMG2 Ne Strawberry Plains, TNDISPATCH REPORTED A TREE DOWN ON FRIEND STATION ROAD IN NEW MARKET.
Jul 31, 8:35 PM EDTTSTM WND DMGNewport, TNDISPATCH REPORTED MULTIPLE TREES DOWN IN THE NEWPORT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS54 KMRX 010019
SVRMRX
TNC029-057-059-089-093-155-173-010045-
/O.NEW.KMRX.SV.W.0255.120801T0019Z-120801T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN GRAINGER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 845 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THE LINE EXTENDED FROM NEAR PAULETTE AND BLAINE 
TO NEAR DANDRIDGE AND NEWPORT...MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...SEVIERVILLE...CEDAR CREEK...CHESTNUT HILL...BIRD
  CROSSING...HARRISBURG...DEL RIO AND COSBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3606 8383 3621 8382 3603 8342 3598 8319
      3606 8281 3587 8293 3582 8315 3578 8345
TIME...MOT...LOC 0018Z 350DEG 21KT 3598 8342

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:31 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 31, 7:31 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT TUE JUL 31 2012

.AVIATION...STRONG TO SEVERE STORMS WILL PASS SE ACROSS TRI FOR AT
LEAST THE NEXT 1 TO 2 HOURS...WITH GUSTY WINDS/SMALL HAIL AND HEAVY
RAINS POSSIBLE. TOOK CONDITIONS DOWN TO MVFR WITH THIS ACTIVITY.
OTHERWISE...NOT ENOUGH TSRA NEAR TYS FOR NOW...SO JUST BRIEF MVFR
OVERNIGHT DUE TO FOG. A DEVELOPING TSRA NNE OF CHA COULD PASS NEAR
THE AIRPORT...IF NOT THEN JUST BRIEF MVFR THERE ALSO DUE TO FOG.
IFR CONDITIONS ARE A GOOD BET FOR TRI BEFORE DAYBREAK...AS IN THE
PREVIOUS 18Z TAF PACKAGE.

POP UP STORMS POSSIBLE AGAIN WEDNESDAY AFTERNOON...BUT LIKELIHOOD IS
LOW NEAR OUR TAF SITES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Jul 31, 7:03 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 ENE PENNINGTON GAP    36.77N 83.01W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF BIG HILL ROAD.

&&

KGUILLET
Local storm report, Jul 31, 7:05 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 WNW JONESVILLE        36.70N 83.15W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.

&&

KGUILLET
Local storm report, Jul 31, 7:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/31/2012                   CLAIBORNE          TN   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN IN TAZEWELL.

&&

KGUILLET
Local storm report, Jul 31, 8:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 SW BLUFF CITY         36.43N 82.31W
07/31/2012                   SULLIVAN           TN   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF ALLISON ROAD.

&&

KGUILLET
Local storm report, Jul 31, 8:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
07/31/2012                   GRAINGER           TN   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN, PEA-SIZE HAIL, AND LARGE
            TREE LIMBS DOWN.

&&

KGUILLET
Local storm report, Jul 31, 8:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
813 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 SW JONESVILLE         36.66N 83.15W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF FLATWOODS ROAD.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton48 min
Jul 31, 8:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Knox, Sevier29 min
Jul 31, 9:13 PM EDTSevere Thunderstorm WarningMRXPolk47 min
Jul 31, 10:15 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk60 min
Jul 31, 11:14 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk61 min
Aug 1, 3:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox35 min
Aug 1, 3:31 PM EDTSevere Thunderstorm WarningMRXRoane29 min
Aug 1, 4:01 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane29 min
Aug 1, 4:07 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon23 min
Aug 1, 4:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock25 min
Aug 1, 4:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane33 min
Aug 1, 4:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe31 min
Aug 1, 5:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane30 min
Aug 1, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier, Union41 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson34 min
Aug 1, 6:08 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 1, 6:16 PM EDTSevere Thunderstorm WarningMRXGrainger, Union29 min
Aug 1, 6:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe27 min
Aug 1, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Aug 1, 6:44 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk31 min
Aug 1, 6:49 PM EDTAreal Flood AdvisoryMRXPolk116 min
Aug 1, 6:54 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins36 min
Aug 1, 7:50 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Aug 1, 7:52 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins23 min
Aug 1, 7:54 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.